Virginia, 2020

Damaging Wind in Virginia, August 11, 2020

August 11, 2020 · NWS LWX · 1 event in 1 county or zone

An isolated severe thunderstorm developed over the southern Shenandoah River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm developed over the southern Shenandoah River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 2:56 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 2:56 PM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
356 PM EDT Tue Aug 11 2020

.SYNOPSIS...
High pressure will settle to the south of our area through
tonight. A cold front will approach late Wednesday into
Wednesday night and remain stalled near our area through the
end of the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Isolated to widely scattered showers and thunderstorms have
developed across the area, with terrain circulations serving as the
primary focus for initiation thus far. Additional showers and
thunderstorms may develop later this afternoon into this evening as
a shortwave disturbance passes to our north. Highest coverage is
expected to be over southwestern portions of the forecast area,
and there are also signals that a few storms may form in the
vicinity of the bay breeze boundary in northeast Maryland. For the
most part, storms today are expected to be rather benign. Flow
aloft is very weak (around 10 knots), so most convection should
be pulsey in nature. DCAPE is unimpressive across much of the
area, so strong downbursts aren't expected with most storms.
DCAPE values are a bit higher (near 1000 J/kg) in the immediate
vicinity of Chesapeake Bay, so any storms that form near the
shore could produce gusty winds. Storm motions will be slow, but
convection is expected to be rather disorganized and
precipitable water values aren't overly impressive, so flash
flood potential will be low and limited to areas with very low
flash flood guidance. Storms are expected to dissipate during
the evening hours, leading to mainly dry conditions overnight.
Conditions will be warm and humid overnight, with lows in the
70s for most. Areas of patchy fog may develop toward daybreak,
especially across southwestern portions of the forecast area.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
An active stretch of weather will be in store across the area for
Wednesday and Thursday. During the day tomorrow, a cold front will
drop southward from Pennsylvania into our area, before eventually
stalling out overhead. The day will start out dry, with ample
sunshine expected during the morning hours. This sunshine coupled
with moisture transport into the area will allow instability to
build, with 2000-3000 J/kg of MLCAPE in place to the east of the
Blue Ridge by peak heating. Flow will be weak throughout the column,
and deep moisture will be in place, so the threat for damaging winds
is expected to remain low, but still non-zero, given the highly
unstable atmosphere in place.

The much greater threat tomorrow will be flash flooding. The
combination of a stalled frontal boundary, precipitable water
values in excess of two inches, deep warm cloud layers, slow
storm motions and antecedent wet conditions suggests that
instances of flash flooding are likely across the area tomorrow.
As a result, we have issued a Flash Flood Watch for all areas
to the east of the Blue Ridge, as well as Rockingham, Augusta
and Page counties to the west from noon until 11 PM. Storms may
initiate as early as noon, and could linger through the
overnight.

Thursday will be another very active day, with a similar overall
setup to Wednesday. The main difference will be the presence of a
shortwave tracking to our northwest through the Ohio Valley. The
surface front will remain stalled over our area, but the shortwave
may induce a bit more lift/overrunning over the boundary, as flow at
850 hPa turns southerly in response to the shortwave. Deep moisture
will remain in place with precipitable water values holding over two
inches, but instability values may be lesser compared to Wednesday.
Nonetheless, the threat for flash flooding looks to remain elevated
on Thursday, especially given that the ground will likely be
saturated from rains on Wednesday.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A very active period is expected during the long term period from
Friday through Monday. A near stationary boundary will remain
stalled near to over top our region through Saturday. Multiple lows
will form and move along this boundary bringing continued showers
and thunderstorms capable of producing heavy rainfall. A flow
out of the south to southwest will lead to warm and humid air
being advected into our region. The presences of a stalled
boundary coupled with high PW's will lead to a continued risk
for flash flooding Friday through early Sunday. During this same
period, warm and humid conditions will lead to modest CAPE with
decent shear which could lead to a strong to severe
thunderstorm threat, but that all depends on the positioning of
the frontal boundary.

There remains some uncertainty on whether the extended rain threat
will continue through Sunday. The rain and flood threat for Sunday
will depend on the upper level trough that approaches from the west
and kicks the stalled boundary out of our area. If the trough shifts
further south, the trough would kick off a new low on Sunday that
brings further rain to our potentially water logged region, but
if it stays further north rain threat shifts further south with
the boundary. Another front will drop down into our area on
Monday bringing another threat for rain and thunderstorms.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The main aviation concern over the next couple days will be
thunderstorm coverage. Overall coverage of storms today should
remain isolated to widely scattered in nature. Coverage of
storms is expected to increase moving into Wednesday and
Thursday. For tomorrow, have introduced VCTS at all terminals
due to high expected coverage of storms. At the three major
hubs, tried to target a four hour window with the highest
coverage, but storms could be possible starting as early as noon
and could potentially linger through the night and right into
Thursday.

An extended period of rain and a south to southeasterly flow will
likely lead to subVFR conditions Friday through Sunday with low
ceilings being the main threat with periods of reduced visibility.
Strong gusts will be possible with thunderstorms that move over
terminals.

&&

.MARINE...
No significant synoptic wind issues expected through the next
few days, but southerly channeling could cause winds to approach
SCA levels this afternoon into tonight. Current thinking is
that gusts will remain below SCA levels, but will continue to
monitor winds through the remainder of the day. Otherwise, the
main concern through Thursday will be thunderstorms. Coverage
should remain isolated to widely scattered today, but will
increase significantly Wednesday and Thursday, with gusty winds
a threat from any storm. Best timing is afternoon and evening,
though the risk may linger through the night Wednesday and
Thursday nights. Special Marine Warnings may be needed for any
stronger storms.

The overall flow will lead to SubSCA conditions Friday through this
weekend but thunderstorms could bring periods of gusty winds over
our marine areas.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from Wednesday afternoon through Wednesday
     evening for DCZ001.
MD...Flash Flood Watch from Wednesday afternoon through Wednesday
     evening for MDZ004>006-011-013-014-016>018-503>508.
VA...Flash Flood Watch from Wednesday afternoon through Wednesday
     evening for VAZ025-026-029-036>040-050>057-501-502-
     505>508.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...JMG
AVIATION...KJP/JMG
MARINE...KJP/JMG
Hazardous weather outlook, Aug 11, 2:25 PM EST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
325 PM EDT Tue Aug 11 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
325 PM EDT Tue Aug 11 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Flash Flood Watch is in effect from Wednesday afternoon through
Wednesday evening.

Showers and thunderstorms are likely Thursday through Saturday,
some of which will produce locally heavy rainfall. A few storms
could cause isolated instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
325 PM EDT Tue Aug 11 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Flash Flood Watch is in effect from Wednesday afternoon through
Wednesday evening.

Showers and thunderstorms are likely Thursday through Saturday,
some of which will produce locally heavy rainfall. A few storms
could cause isolated instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 139 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
August 11, 7:15 PM EST
Where
Rockingham County, 1.73 mi SSW of Cross Keys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.327, -78.862

Multiple trees were blown down in the 8000 block of VA-668 East Timber Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902418.